About High-Dose and Combination Acetaminophen Medications

What You Should Know About High-Dose and Combination Acetaminophen Medications

high-dose acetaminophen

High-dose acetaminophen

Know Your Dose is an educational campaign that works to help consumers safely use medicines that contain acetaminophen.

Acetaminophen decreases pain and fever. It’s the most common drug ingredient in America. In fact, more than 50 million Americans use a medication that contains acetaminophen each week. It’s found in more than 600 different over-the-counter (OTC) and prescription (Rx) medications, including:

  • pain relievers
  • fever reducers
  • sleep aids
  • cough, cold, and allergy medications

Many prescription pain drugs also contain acetaminophen. In 2011, the FDA asked drug manufacturers to limit the strength of acetaminophen in prescription combination products to 325 milligrams (mg) per dose.

Prescription and over-the-counter combination drugs

Acetaminophen may be included in prescription pain medications that contain opioids, such as oxycodone (Percocet), hydrocodone (Vicodin), and codeine (Tylenol with Codeine). These medications are often prescribed:

  • after surgery
  • after dental procedures
  • after injuries
  • for moderate to severe chronic or long-term pain

Acetaminophen is also found in OTC pain, fever, and multi-symptom medications. Alone, acetaminophen can reduce fever and relieve minor aches and pains. A common brand is Tylenol. Combination or multi-symptom medications may contain acetaminophen and other drug ingredients. These medicines can treat headaches, allergy symptoms, coughs and colds, and symptoms of the flu. Examples of combination OTC medications that contain acetaminophen include:

  • Actifed Cold & Allergy
  • Benadryl Allergy & Cold
  • Coricidin Cold & Flu
  • Excedrin Migraine
  • Midol Complete
  • Nyquil Cold & Flu
  • Sudafed Cold & Cough

How to read drug labels

Want to know if your prescription medication contains acetaminophen? Check the prescription drug label and look for it by name. The name is usually spelled out, but it may be abbreviated. For example, you may see it called:

  • APAP
  • acet
  • acetam
  • acetamin
  • acetaminop(h)
  • acetamn

If you’re taking an OTC medication, look for the word “acetaminophen” on the front of the package or bottle. It would also be highlighted or in bold type in the active ingredient section of the Drugs Facts label.

Of course, if you’re not sure, always ask your healthcare provider or pharmacist.

For more help in navigating your Rx and OTC medicine labels, check out this medicine label reader from the Know Your Dose campaign.

Warnings about overdose

The U.S. Food and Drug Administration (FDA) advises users to pay attention to how much acetaminophen they take in OTC medications. According to the FDA, taking more than 4,000 milligrams (mg) of acetaminophen per day can cause liver damage. Many pharmacists and healthcare providers recommend that adults take no more than 3,000 mg per day. Taking more acetaminophen than directed is an overdose and can cause liver damage.

Symptoms of an overdose can include:

  • loss of appetite
  • nausea
  • vomiting
  • pain in the abdomen or belly, especially in the upper right side

If you or someone else has symptoms of an overdose after taking medication that contains acetaminophen, call 911 or Poison Control at 800-222-1222 immediately.

Preventing acetaminophen overdose

With a few precautions, you can stay safe while taking acetaminophen. For example, talk to your healthcare provider before taking acetaminophen if you:

  • drink three or more alcoholic drinks per day
  • have liver disease
  • are pregnant or breastfeeding
  • take warfarin

Also, keep the following in mind.

thumbs up Safety tips:
  • Always read and follow the medicine label.
  • Know if your medicines contain acetaminophen.
  • Take only one medicine at a time that contains acetaminophen.
  • Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines with acetaminophen.
  • Make sure to keep all medications where children can’t reach them.

Read This Next

Acetaminophen Overdose: What You Need to Know
Aleve and Alcohol: Are They Safe to Use Together?
Ibuprofen vs. Acetaminophen: How Are They Different?
Ibuprofen vs. Naproxen: Which One Should I Use?
Dilaudid vs. Morphine: How Are They Different?